Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Birmingham, AL

May 10, 2002Chilton County, Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2002, 1:59 PM CDT for Chilton County, Coosa County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 1:59 PM CDT (18:59 UTC)
Expired
May 10, 2002, 3:00 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chilton County, AL, Coosa County, AL

The radar

The Birmingham radar (KBMX), 39 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 101859
SVRBHM
ALC021-037-102000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN ALABAMA
  COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 300 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES WEST OF ROCKFORD...MOVING EAST AT 25
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GAP OF THE 
MOUNTAIN...LAY LAKE...MITCHELL LAKE...ROCKFORD...AND OTHER LOCATIONS 
IN RURAL NORTHEASTERN CHILTON COUNTY AND RURAL COOSA COUNTY.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3303 8672 3285 8671 3276 8601 3311 8601

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:39 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 10, 11:39 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1139 AM CDT FRI MAY 10 2002

VISIBLE SATELLITE SHOWING BOUNDARY EXTENDING NEAR A KBHM-KEET-KMEI
LINE AT 1600 UTC.  RADARS SHOWING CONVECTION CONTINUING TO DEVELOP
ALONG THE BOUNDARY.  THIS BOUNDARY APPEARS TO BE MOVING EASTWARD
INTO A MORE UNSTABLE AREA, LAPS LIFTED INDEX -2 TO -8, AND CAPES IN
THE 1000 TO 2500 RANGE.  EXPECT BROKEN BAND OF CONVECTION TO CONTINUE
TO DEVELOP AND MOVE ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE
AREA THROUGH THE AFTERNOON.  65

.BHM...NONE.

In the hours before

Special weather statement, May 10, 1:14 PM CDT, 45 minutes before
ALZ001>050-101915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI MAY 10 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEAK SURFACE BOUNDARY WILL MOVE ACROSS PARTS OF CENTRAL AND SOUTH
ALABAMA THIS AFTERNOON.  THIS WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS PARTS OF EAST CENTRAL AND SOUTH ALABAMA THIS
AFTERNOON AND EVENING.  SOME OF THE STORMS THAT DEVELOP MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.  IN ADDITION,
YOU CAN EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THE
STORMS.

A COLD FRONT ACROSS THE NORTH PARTS OF THE STATE WILL MOVE NORTHWARD
TONIGHT AND SATURDAY.  SOUTHERN SURFACE FLOW WILL CONTINUE TO
SPREAD WARM, MOIST AIR ACROSS THE AREA THROUGH SUNDAY.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:16 AM CDTFlash Flood WarningBMXMarion3 hr
May 10, 12:45 PM CDTSevere Thunderstorm WarningBMXBibb45 min
May 10, 1:19 PM CDTSevere Thunderstorm WarningBMXChilton41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.